To describe a hypertensive reaction induced by concurrent use of selegiline and dopamine.
A 75-year-old critically ill white man who was receiving selegiline 5 mg twice daily for Parkinson's disease was initiated on an intravenous dopamine infusion for decreased urine output and hypotension. Within minutes of starting the dopamine infusion, the patient's systolic blood pressure increased from 105 to 228 mm Hg. Similar reactions occurred during two subsequent rechallenges.
Since monoamine oxidase is involved in the metabolism of catecholamines, selegiline may have affected the metabolism of the dopamine administered to the patient. Although selegiline is known to be a monoamine oxidase inhibitor specific for type B, evidence exists stating that selegiline may not be as specific as previously thought.
Dopamine should be used cautiously, if at all, in patients who are chronically receiving selegiline or who have received selegiline within the prior two weeks.